Earlier this year there was a massive Tylenol recall. The recall included Infant Tylenol drops, Children’s Tylenol, as well as many other children’s medications. I’m not exaggerating when I say massive, but generic medications (liquid acetaminophen made by Walgreens or CVS, for example) were not included. The recall was a great reminder that generics are just as good as brand-name medications.
The recall also serves as a great reminder that giving medications to children is never risk-free. Recalls like this remind us to use medications only when absolutely necessary. There is always risk when you intervene.
Tylenol (acetaminophen) is a great medication. It has a place in our medicine cabinets and in keeping children comfortable in the face of fever or pain. Teething, viral infections, ear infections, and minor injuries are great times to use Tylenol. But prior to shots is not. Or afterward, as it turns out. After shots, Tylenol will help prevent fever, but may also prevent the desired immune response. There is new data to support this that has changed the way I think and counsel families about Tylenol. Now when parents ask, I say,“If it were my child, no Tylenol before shots.”
Fever is a “normal” immune response to a trigger (medical school and residency taught me this). But being a mom has certainly shown me that fevers in my babies don’t feel “normal.” When we pediatricians say it’s “normal,”we neglect to connect with the experience of parenting a feverish child. I understand why so many parents reach for the Tylenol. I did; after F’s 2 month shots, he developed a low-grade fever and cried his little face off. I gave him Tylenol twice that night. I wouldn’t have, had I known this:
Fever is a part of the body’s natural inflammatory response to infectious triggers (viruses or bacteria). And to shots. Scientifically speaking, post-shot fevers demonstrate the immunization given is working!
So what if giving Tylenol (a fever-reducer) reduces the immune system’s response? Some Czech Republic doctors wanted to find out.
They published their findings in The Lancet. They wanted to evaluate a baby’s immune response after the standard 2 month-old immunizations. Researchers sorted babies into two groups, one in which the babies received the 2 month shots, and another in which the babies received the 2 month shots and then received Tylenol every 6-8 hours afterward for 24 hours. They looked at the outcomes of fever in both groups and observed the desired immune response (blood tests) in all babies. Since shots are given to trigger the immune system to remember a particular insult, if the baby’s immune system doesn’t respond and develop antibodies to the vaccine, the shot isn’t as effective. They wanted to know if Tylenol dulled the effect of the shots.
The Study Results:
- High fever over 39.5ºC (103ºF) was uncommon in both groups (≤1% of all infants).
- Low-grade fever around 38 ºC (100 ºF) was very common (in 42% of infants receiving Tylenol, and in 66% of kids without Tylenol).
- Babies who received Tylenol had a reduced immune response. The study found antibody concentrations were significantly lower in babies who received the Tylenol compared with those who didn’t. This was true to all vaccine types tested. Even after booster shots later on (at 4 and 6 months, for example), the lower antibody concentrations existed in the group that originally got the Tylenol for 3 different vaccines.
Powerful stuff. The fact is, fever is a common and expected response after immunizations and shots. Tylenol will help prevent fever in some, but may also prevent the desired immune response. This study found that around 1/2 of all 2 month-old infants (42-66%) had temperature elevation in the first 24 hours. Most babies tolerate temperature elevation without complaint. Others may be sleepy, cranky, or decrease their feeding. Although Tylenol will reduce the likelihood that your infant has a mild temperature, this reduction in inflammation may reduce the effectiveness of the shot.
Mama Doc Tips: How To use Tylenol After Shots:
- Never give Tylenol before shots. You may decrease your baby’s (or child’s) immune response to the shot for no reason. It’s okay for your baby to have a fever. It’s a safe and normal response to immunization.
- Think about using Tylenol only when necessary. If your baby seems remarkably fussy, uncomfortable or has a high fever (over 103ºF) after shots, consider using Tylenol. If your baby or child has a low-grade temperature (100-101 ºF) after shots, avoid using Tylenol as it may interfere with the immune response.
- Fever is “normal” but unsettling. Talk with your child’s pediatrician about ways to support your child when they have a fever.